Cookie policy: This site uses cookies (small files stored on your computer) to simplify and improve your experience of this website. Cookies are small text files stored on the device you are using to access this website. For more information please take a look at our terms and conditions. Some parts of the site may not work properly if you choose not to accept cookies.

Join

Subscribe or Register

Existing user? Login

Respiratory medicine

Theophylline interactions

Can someone start nicotine replacement therapy while taking theophylline to manage COPD?

Source: Dr Tony Brian / Science Photo Library

The alveoli of the lungs are damaged by emphysema, reducing the surface area for gaseous exchange and restricting oxygen uptake

For the full PDF of this article, click here.

Kate Jones is a 50-year-old teacher. She has been using salbutamol and fluticasone/salmeterol inhalers and taking oral modified-release theophylline (400mg twice a day) to manage her emphysema, a form of chronic obstructive pulmonary disease (COPD), for several years. She has been a heavy smoker for most of her life and has recently decided to quit. She asks your advice about whether she can start nicotine replacement therapy (NRT) while taking theophylline.

Theophylline is a xanthine derivative used in the treatment of asthma and stable COPD to relax the bronchial smooth muscle. It has a narrow therapeutic index; a serum theophylline concentration of 10–20mg/L is required in the majority of patients, although some may find lower theophylline levels to be sufficient to control their symptoms.

Small increases in serum concentrations can result in toxicity, particularly in patients with a level of more than 20mg/L. Patients may experience serious symptoms of toxicity, such as convulsions and arrhythmias, before symptoms like nausea and vomiting appear.

For oral theophylline, the British National Formulary[1] states that serum concentrations should be measured five days after starting therapy, and at least three days after each dose adjustment. Once a maintenance dose is established, theophylline levels can be monitored every 6–12 months[2].

It is important to maintain patients on the same brand of modified-release theophylline throughout their treatment. This avoids unnecessary changes to their serum theophylline concentrations because of possible variations in absorption rates between different brands.

Symptoms of theophylline toxicity

  • Nausea
  • Vomiting
  • Gastric irritation
  • Diarrhoea
  • Palpitations
  • Tachycardia
  • Arrhythmias
  • Headache
  • Central nervous system stimulation
  • Insomnia
  • Convulsions

Theophylline metabolism

The drug is metabolised in the liver by cytochrome P450 isoenzymes, principally CYP1A2, to demethylated and hydroxylated products. Many drugs interact with theophylline by inhibiting or potentiating its metabolism by CYP1A2 (see ’Commonlyused drugs that interact with theophylline’). Induction of CYP1A2 results in a more rapid clearance of theophylline, which leads to reduced, and most likely sub-therapeutic, serum theophylline concentrations.

Commonly-used drugs that interact with theophylline

Benzodiazepines

Theophylline appears to antagonise the sedative and anxiolytic effects of benzodiazepines

H2-receptor antagonists

Theophylline concentrations are increased by cimetidine, however, famotidine, nizatidine, and ranitidine do not appear to interact

Ciprofloxacin

Ciprofloxacin causes large increases in theophylline concentrations

 

Erythromycin

Theophylline clearance can be reduced by erythromycin, and erythromycin exposure might be reduced by theophylline

Levothyroxine

Thyroid dysfunction can modestly affect theophylline requirements; isolated cases of theophylline toxicity have been reported in patients being treated for hypothyroidism

Methotrexate

Methotrexate reduces theophylline clearance, and theophylline might reduce methotrexate-induced neurotoxicity; there is the possibility that it may also reduce methotrexate efficacy

Phenytoin

Phenytoin increases the clearance of theophylline, and theophylline might also reduce serum concentrations

 

The metabolism of theophylline can be affected by other factors such as smoking and possibly sex. A higher theophylline clearance has been reported in healthy premenopausal women compared with healthy men; this difference was thought to be caused by sex-related factors in hepatic metabolism3[3][4]However, another study found sex did not appear to affect theophylline clearance[5].

Genetic differences in CYP1A2 function can also affect the metabolism of theophylline. Currently it is not known to what extent these differences may affect metabolism, or the proportion of patients who are affected.

Stopping smoking

Smokers taking theophylline generally tend to require higher doses than non-smokers as tobacco smoke contains polycyclic hydrocarbons, which induce CYP1A2. Smoking cessation will therefore result in an increase in serum theophylline concentrations, and possibly toxicity, if the dose is not reduced.

If Kate Jones wishes to quit smoking she will need to be monitored for changes in her serum theophylline concentrations; a dose reduction of up to a third might be needed after just one week[6]. Kate Jones should be advised to discuss her desire to stop smoking, and the effects this will have on her theophylline treatment, with her GP before setting a date to quit smoking.

Because it is the polycyclic hydrocarbons in tobacco smoke — not the nicotine — that increase theophylline clearance, NRT will not affect Mrs Jones’s theophylline concentrations and it can be prescribed or sold to her.

Bupropion or varenicline can also be prescribed to help Kate Jones stop smoking. However, bupropion has a small dose-related risk of seizures. The manufacturers of bupropion state that the concurrent use of theophylline might lower the convulsive threshold, further increasing patients’ risk of seizures, and recommend a maximum bupropion dose of 150mg daily[7].

Citation: The Pharmaceutical Journal DOI: 10.1211/PJ.2014.20065570

Page 1 of 2View as single page

Have your say

For commenting, please login or register as a user and agree to our Community Guidelines. You will be re-directed back to this page where you will have the ability to comment.

Recommended from Pharmaceutical Press

Search an extensive range of the world’s most trusted resources

Powered by MedicinesComplete
  • Print
  • Share
  • Comment
  • Save
  • Print Friendly Version of this pagePrint Get a PDF version of this webpagePDF

Supplementary information

Jobs you might like

Newsletter Sign-up

Want to keep up with the latest news, comment and CPD articles in pharmacy and science? Subscribe to our free alerts.